High Wind, Lamb
- When
- March 17, 5:00 AM CST to 1:00 PM CST
- Where
- Lamb forecast zone
- Measured
- 38 kt (44 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 34.069, -102.352 (the zone’s center; the record gives no point)
A strong upper level low pressure system moved from eastern New Mexico into the Texas Panhandle during the day of the 17th. A strong cold front moved through during the early morning hours and brought widespread high winds to the area due to a strong pressure gradient.
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A strong upper level low pressure system moved from eastern New Mexico into the Texas Panhandle during the day of the 17th. A strong cold front moved through during the early morning hours and brought widespread high winds to the area due to a strong pressure gradient. The highest winds extended from the extreme southern Texas Panhandle into the central South Plains.
Highest wind gusts in each County from the Texas Tech University West Texas mesonet follow:
66 mph at White River Lake (Crosby County),|64 mph at Memphis (Hall County), and Reese Center (Lubbock County),|61 mph at Plainview and Aiken (Hale County),|59 mph at Hart (Castro County),|58 mph at Silverton (Briscoe County), McAdoo (Dickens County), Graham (Garza County), and Floydada (Floyd County).
Sustained high winds of 40 mph or greater were observed at the following Texas Tech University West Texas meosnet sites and the Childress Municipal Airport Automated Surface Observing System (ASOS):
50 mph at Vigo Park (Swisher County),|44 mph at Olton (Lamb County), and Roaring Springs (Motley County), and|41 mph at Childress (Childress County), and Paducah (Cottle County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 17, 2:50 AM CST, 2 hours 10 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 350 AM CDT Wed Mar 17 2021 .SHORT TERM... A very dynamic upper low is moving across the state line from eastern New Mexico at the time of writing and is expected to move generally due eastward across the southern Texas Panhandle this morning. Scattered showers and thunderstorms across the southwestern Panhandle are expected to become less convective and then turn from rain to snow as strong cold advection behind a cold front drops temperatures toward the lower to middle 30s. The track of the low favors the southern end of the precipitation being across the northern row or possibly the next one south as well as a chance for accumulating snowfall across the northern row west of the Caprock escarpment. Could see an inch or a bit more of snow across those areas, if it can be measured, which leads into the other significant element of today. High winds behind the cold front should meet or exceed warning criteria for a period of time for a good portion of the forecast area, mainly across the northern three-quarters of the forecast area, with advisory criteria elsewhere, as a very tight pressure gradient develops in the wake of the front as high pressure builds into the area very quickly. Finally, will increase cloud cover and nudge high temperatures downward owing to the further south track of the upper low. Overnight hours tonight should be quieter as the upper low moves farther away from the forecast area, however pressure gradient will remain a bit tight, especially across the eastern third where breezy wind speeds will linger through the night. .LONG TERM... Long term forecast has only had minor tweaks this morning. Upper level ridging will build across the forecast area for Thursday through the early weekend which will keep things quiet around the area. Surface high pressure will remain to the northeast of the forecast area through Friday which will keep temperatures on the cooler side with northerly winds. By Saturday the high pressure will shift off to the east allowing southerly flow, stronger winds, and warmer temperatures to return to the region. Model guidance has come into slightly better agreement regarding the upper level shortwave for early next week. Appears that this system will impact the region Monday into Tuesday morning and have maintained the mention of precipitation for this time period. The exact timing will have impacts on who sees the best precipitation chances and how much instability can work back north into our region. Obviously as this system gets closer we will have more of these details worked out. Another system is forecasted to dive down the U.S. West Coast on the heels of the first system so additional rain chances will be possible for the middle of next week as well. && .FIRE WEATHER... Elevated fire weather concerns have been mitigated with this forecast as it appears temperatures this afternoon will be several degrees cooler than previously forecast with corresponding afternoon relative humidity higher than expected. Minimum RH is likely to only drop to around 30 percent across the southern South Plains with higher RH elsewhere across the forecast area. If any area were to reach a period of elevated conditions, it would be the far southwestern corner of the forecast area where RH could drop as far as 25 percent, although that area will also correspond to the "lightest" wind speeds with afternoon values near 20 mph at the 20 foot level. && .LUB WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT this evening for TXZ027-033-034- 038>044. High Wind Warning until 7 PM CDT this evening for TXZ021>026- 028>032-035>037. && 07/58
Hazardous Weather Outlook National Weather Service Lubbock TX 359 AM CDT Wed Mar 17 2021 TXZ021>044-180900- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 359 AM CDT Wed Mar 17 2021 This Hazardous Weather Outlook is for the South Plains, Rolling Plains and the far Southern Texas Panhandle. .DAY ONE...Today and tonight. A secondary cold frontal surge will occur this morning, with very strong winds to follow out of the northwest. Sustained winds of 25-40 mph with gusts up to 60 mph are expected which will lead to localized blowing dust. Light accumulating snowfall up to an inch is possible across the extreme southwestern Texas Panhandle. This snow combined with strong northwesterly winds will lead to blowing snow and reduced visibility this morning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The national radar mosaic for the moment the first event began.
14 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940938, 940927, 940929, 940933, 940925, 940932, 940934, 940926, 940937, 940936, 940928, 940931, 940935, 940930.